Article

Angina in thyrotoxicosis. Thyroid-related coronary artery spasm.

Archives of Internal Medicine (Impact Factor: 11.46). 04/1983; 143(3):554-5. DOI:10.1001/archinte.1983.00350030168028
Source: PubMed

ABSTRACT Ischemic heart disease is a common complication of thyrotoxicosis, although the exact mechanism has not been defined. A case is reported of angina and thyrotoxicosis in which the angina was reproduced by coronary artery spasm induced by ergonovine maleate, relieved by thyroid ablation, and reactivated by postablative thyroid replacement. Coronary arteriography did not show significant stenoses prior to ergonovine injection. Possible mechanisms of coronary artery spasm in thyrotoxicosis are briefly discussed. Hyperthyroidism should be considered as a cause of angina in any patient with rest pain and normal coronary arteries.

0 0
 · 
0 Bookmarks
 · 
69 Views
  • Source
    [show abstract] [hide abstract]
    ABSTRACT: A 51-year old Middle-Eastern man presented with recurrent chest pain associated with ST-segment elevation. The patient was treated with placement of a stent in the right coronary artery. He was subsequently diagnosed with severe hyperthyroidism secondary to Graves disease, which is thought to be the cause of the coronary spasm. The patient was treated with neomercazole and potassium iodide solution, and diltiazem, and nitrates with resolution of his symptoms. This unusual case highlights the importance of considering hyperthyroidism in the differential diagnosis of recurrent chest pain and coronary artery spasm. We suggest routine thyroid function testing in patients with coronary spasm.
    Angiology 05/2010; 61(8):807-12. · 1.65 Impact Factor
  • Source
    [show abstract] [hide abstract]
    ABSTRACT: Managing thyroid dysfunction is simple at first glance, the idea is to bring hormone levels in the euthyroid range, treat with antithyroid drugs, radio-iodine or surgery if toxic and replace with thyroxine or T3 if hypothyroid. Complexities arise when there are coexisting conditions that affect the thyroid or are affected by thyroid dysfunction and this review will deal with the special situations that need care when correcting thyroid hormone levels.
    Thyroid Research 02/2013; 6(1):2.
  • Source
    [show abstract] [hide abstract]
    ABSTRACT: The objective of this report is to present a case of Graves' thyrotoxicosis-induced cardiomyopathy. This is a case of a 26 year old woman that presented with severe symptomatic congestive heart failure and was subsequently diagnosed with dilated cardiomyopathy secondary to Graves' disease. Despite an initial left ventricular systolic ejection fraction of 20% on echocardiography, treatment with anti-thyroid agents led to rapid improvement of her clinical status and normalization of her ejection fraction. The proposed mechanisms underlying the development of systolic dysfunction in thyrotoxicosis are discussed and the literature on similar cases previously reported is highlighted. Cardiomyopathy should be considered even in young patients with Graves' thyrotoxicosis.
    Clinical medicine insights. Case reports. 01/2013; 6:47-50.

H J Featherstone